Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 306, NWS Des Moines, IA

July 16, 2004Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 16, 2004, 12:47 AM CDT for Taylor County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 12:47 AM CDT (05:47 UTC)
Expired
Jul 16, 2004, 1:30 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2128 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 160547
SVRDMX
IAC173-160630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1246 AM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN SOUTHWEST IOWA

* UNTIL 130 AM CDT

* AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF BLOCKTON...OR ABOUT 81
  MILES SOUTHWEST OF DES MOINES...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR BLOCKTON AROUND 1255 AM CDT.

HAIL UP TO THE SIZE OF NICKELS AND VERY STRONG WINDS UP TO 60 MPH 
ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT.

LAT...LON 4089 9450 4075 9493 4058 9492 4058 9449

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:29 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 15, 9:29 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
929 PM CDT THU JUL 15 2004

.DISCUSSION...
WEATHER THIS EVENING AND OVERNIGHT WILL REMAIN IN A NORTHWEST FLOW
ALOFT CONVECTIVE EVENT. WIDELY SCATTERED STORMS RIDING UPPER RIDGE
HAVE PRODUCED JUST BELOW SEVERE HAIL OVER WESTERN IOWA. OTHER
STORM CLUSTERS OVER DAKOTAS AND MINNESOTA SHOULD BE  MAINTAINED IN
AREA OF MOISTURE CONVERGENCE AND THETA E ADVECTION. WILL MAINTAIN
POPS CERTAINLY OVER WESTERN FORECAST ARE THROUGH OVERNIGHT.  HAIL
THREAT IS MARGINAL WITH RELATIVELY HIGH FREEZING LEVELS THIS
EVENING AND MARGINAL CAPES...BUT COLLAPSING STORMS HAVE POTENTIAL TO
PRODUCE 50+ MPH WINDS GIVEN INSTABILITY PROFILES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RUSSELL
Hazardous weather outlook, Jul 15, 12:50 PM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1250 PM CDT THU JUL 15 2004

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-082-092-
093-161100-
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE-
GUTHRIE-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-RINGGOLD-SAC-TAYLOR-
UNION-WEBSTER-
1250 PM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN IOWA.

.DAY ONE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 8 PM AND
MIDNIGHT.  THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS. AN ISOLATED TORNADO IS
POSSIBLE DURING THE FIRST FEW HOURS AFTER THE ONSET OF
THUNDERSTORMS THIS EVENING UNTIL SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY THOUGH NO SEVERE STORMS
ARE EXPECTED. ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE TUESDAY AND
WEDNESDAY. AT THIS TIME...IT APPEARS THAT SOME SEVERE WEATHER IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 8 PM TONIGHT AND 4 AM
FRIDAY.

IAZ006-007-016-017-025>028-036>039-161100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-WINNEBAGO-WORTH-WRIGHT-
1250 PM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND
NORTHEAST IOWA.

.DAY ONE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER 10 PM TONIGHT.  AN
ISOLATED SEVERE STORM IS POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY THOUGH NO SEVERE STORMS
ARE EXPECTED. ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE TUESDAY AND
WEDNESDAY. AT THIS TIME...IT APPEARS THAT SOME SEVERE WEATHER IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 10 PM TONIGHT AND 4 AM
FRIDAY.

IAZ047>050-059>062-072>075-083>086-094>097-161100-
APPANOOSE-BOONE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-WAPELLO-
WARREN-WAYNE-
1250 PM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL IOWA.

.DAY ONE THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY AFTER MIDNIGHT...
HOWEVER NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY THOUGH NO SEVERE STORMS
ARE EXPECTED. ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE TUESDAY AND
WEDNESDAY. AT THIS TIME...IT APPEARS THAT SOME SEVERE WEATHER IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 15, 9:42 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             MASSENA                 41.25N 94.77W
07/15/2004  0.88 INCH        CASS               IA   TRAINED SPOTTER

0918 PM     TSTM WND DMG     MASSENA                 41.25N 94.77W
07/15/2004                   CASS               IA   TRAINED SPOTTER

            8 INCH DIAMETER TREE LIMB DOWNED. WINDS ESTIMATED OF 50
            TO 60 MPH.

&&

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:17 PM CDTSevere Thunderstorm WarningDMXAudubon28 min
Jul 15, 9:31 PM CDTSevere Thunderstorm WarningDMXAdams29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.